Jump to content

STEROIDS OR NOT FOR PCI??


Recommended Posts

Hi everyone! My sister Beverly is currently having PCI's done. She has had 8 so far, with 7 more to follow. My question is; Should she go on steroids? She has had headaches, so far bearable, but aggrevating just the same. Her doctor told her he could give her some, but she is afraid to take them. Does anyone have an opinion on this. If she can bear the headaches, should she still take the steroids?What are the side effects of steroids? She is afraid of gainning a lot of weight and possible growing a beard.(ha ha..I told her I didn't think that would happen)She is going in for a treatment today and will talk to the Dr. again. I was hoping for some information from those who have taken these, so that I can tell her what to expect from them. Thanks.

Bobby

Link to comment
Share on other sites

Hi Bobby,

Bill never had headaches with his 17 treatments of PCI and he never was offered steroids. The rays are less than WBR and I think that's why steroids are not commonly given. Anyway, that's our experience. Hoping and praying that sis does well with the remainder of her treatments.

Link to comment
Share on other sites

My husband just finished WBR and did not have steroids. They were available to him. He did have several headaches but managed them with Ibuprofen, or as a last resort (only once or twice) took hydrocodone.

The steroid he has always been offered is Decadron. It can be very helpful and it can also cause a lot of agitation and difficulty sleeping, etc. It can also be tough to come off of. (My husband was on it before the brain surgery and during chemo.)We saw none of the side effects you mentioned, just the agitation and insomnia.

Link to comment
Share on other sites

Bobby, I never had PCI but I have been on Steroids. :shock: Although steroids are a good thing for alot of reasons (when needed), why can't Beverly take IBUPROFEN or TYLENOL or something of that nature for her headaches?

Steriods have MANY side effects but I just don't know why she would need steroids for her headaches????

One thing she can ask her doctor is if they might be able to lower her radiation dose. Are you saying the PCI is giving her headaches? I know a lot of people who had PCI but never mentioned they had headaches with it. Not that it can't happen, I'm sure it can.

Who thought of giving her steroids for her headaches? Does she have brain mets? PCI is a preventitive. I'm just a little confused, so I'm sorry if I am asking silly questions, I just want to help the best I can.

IMO steroids should be a last resort and only if and when needed. They are a miracle drug though for many things, but not for all.

Good luck to Beverly.

Link to comment
Share on other sites

According to Dr. West, the headache occuring during PCI's is common for about 50%. Unfortunately, Beverly is in that 50%. She does take Tylenol and alternates with Advil or Aleve. Her doctor said that he would prescribe the steroids if she wanted them to aleviate the headaches. She does not want to take them if the side effects are worse than the headaches. I was wondering if anyone knows if this is true.

Link to comment
Share on other sites

I've heard that steroids are sometimes used during and after PCI. Headaches and nausea are a sign of dangerous brain swelling and steroids are an anti-inflamatory. My Dad never had them with PCI, but he has been on Decadron for about a month anticipating the cyberknife and I'll tell you, they are wicked. His roid rage is awful and he's very difficult to be around. But I guess her Doctor would be the one to know if she needs them or not depending on her symptoms. My best wishes to her, PCI left my Dad drained for a few months.

Link to comment
Share on other sites

When I took steroids I got needles and pins in my face and hands and it lasted several days. I also couldn't sleep, they kept me bright eyed and bushy tailed. :roll: Not good! I was on them the first time for Radiation Pneumonitis and had to be on them for 8 weeks. I started gaining weight then.

I have also been on them for breathing issues or bronchitis and only had to be on them for 7 days, but in 7 days weight issues aren't a problem. So if she goes on them for only 7 days, she won't gain any major extra pounds. They have a seven day pack, but I did get the needles and pins then and the no sleeping problems then too. I also got a redness color to my skin for a few days. HOpe this helps. The more I talk about it, the more I start to remember about it. :roll: That has nothing to do with steroids, that's just chemo brain. :roll::wink: It's been a while since I was on steroids.

Good luck.

Link to comment
Share on other sites

Thank you Connie and all for your responses. They were very helpful. I just spoke to Beverly and her Dr. gave her 16 low dose decadron (sp) pills.

Funny that you mentioned the breathing problems Connie. She said when she got up this morning she was wheezing some. Her dr. checked her chest and said he wanted to keep an eye on her this week to make sure she doesn't develop the Radiation Pneumonitis. Is there anything she can do to help avoid this? Her husband thinks it is because she is laying down a lot and not moving. I know with a stroke patient this will happen, but she said she just doesn't have the energy to move too much.

Link to comment
Share on other sites

The only thing that I know of that treats RadPneu is Steroids when caught early. Nothing can be done to prevent it. It comes from Radiation and she had radiation.(sigh) She could stand on her head, :P:wink: but if it's going to hit her theres nothing she can do to stop it.

I had SOB when I had RP. It got worse within days. I'm glad to hear her doc is keeping an eye on her, because it comes fast and needs to be treated fast too. It took me about 6 weeks before I really started to feel human again. It can happen 1, 2, 3, up to 6 months after a person has radiation treatments.

Tell Bev I'm sending her Positive Vibes and I'll keep her in my prayers.

Link to comment
Share on other sites

Bobby

My Mom is on Decadron right now and has been weaning off of them for about 2 weeks now. She is up all night long-can't sleep a wink-has a puffy face, ears and even says her head itself feels swollen. She will be done completely in another week or so. She said she is hungry all the time-she gained her 10 lbs back that she lost so that was good.

Let me know if I can help with anything else. My Mom also was absolutely exhausted after WBR and the chest radiation but is starting to get her energy back slowly.

Take Care

Dar

Link to comment
Share on other sites

Thanks for your replies. It helps so much to hear others that are going through this or have been through this. I am so glad I found y'all.

I talked with Beverly last night and she started taking the Decadron. She said she woke up around 2 in the morning and was unable to go back to sleep. Right now her head is hurting pretty bad. I will be so glad when she gets through all of this.

I will keep you all posted.

Love,

Bobby

Link to comment
Share on other sites

Bobby,

I am sorry I haven't responded lately to you...I don't want you to think I have abandoned you! I have been with the folks on a little vacation! Yeah!

Anyway, my dad did not have steroids...but he didn't have the headaches either. As far as your sister worried about her weight...I guess I would go with Don told me on this site one time, that the fat cows never die in the field...it usually is only the skinny ones! Kinda crude I know, but heck...what is a little weight! I think it is a sign of restored health!

Stay strong and let us know what you hear today!

Jen

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.